Just been told I have an over active thyroid & perscribed carbutinol (Sp?). Scary side effects, but is not taking worse?

I was told through a telephone appointment. I get breathless, shaking and heart racing when I exercise (reason for seeing Dr in 1st place). I have small children and I work in a school. I am worried about compromised immunity and because I am over weight losing weight is no bad thing, however I am concerned if I don't take the drugs I might be doing my body some long term harm. The dr said it was my decision. I am tempted to wait until my endo appointment (no date for that yet). People's thoughts on?

4 Replies

oldestnewest
  • I wouldn't wait. I have just recently been diagnosed as having hyperthyroidism. I believe that I have had it for a long time but have done nothing about it, as a result, I have been very ill with heart failure, a pulmorary embolism and all the other symptoms associated with an overactive thyroid. Like you, I am overweight but since taking the carbimazole I have lost 14 kgs in three weeks. I know the side- effects of the medication can be scary but they pale into insignificance when you start having other complications from not taking them. Take the drugs, I'm sure you won't be sorry.

  • Hi

    if you have an overactive thyroid then you must take your meds ( carbimazole).

    You need to see an endocrinologist. If you end up having Graves disease or hashimotos then they are autoimmune diseases and you will already have a compromised immune system. Taking carbimazole will not give you that.

    If you are hyper and do not take meds then in all probability you will worsen and have such problems as palpitations, tremors, sweating, intolerance of heat, possible heart and liver damage, diarhea, panic attacks, brain fog and confusion and possible Thyroid Storm. Non treatment can lead to death in the extreme.

    Do read up on here and you will find that there are always some people who are diagnosed as being hyper and do not want to take meds for it.

  • Thanks for your response. I have started taking the drugs. I had misunderstood how they worked and thought the damaging your immunity always happened, not that it was a rare occurance. I feel a bit less anxious now and the heart rate and trembling after exercise has eased a bit too.

    Thanks again, Helen.

  • No problem, it is a scary thing finding out you have this.

    I hope you are feeling a little better. Don't worry if it doesn't happen overnight as it can take months to improve for some people.

    If you get bad palpitations then you can request betablockers to help.

    All the best. Bev

You may also like...